To the Editor:—
We report a case of bowel and bladder dysfunction after the intrathecal injection of hyperbaric bupivacaine. The patient was a 15-yr-old boy (weight, 60 kg; height, 180 cm) scheduled to undergo bilateral arthroscopy of the knees. He had no medical history and chose to be anesthetized by spinal anesthesia. The technique was performed using a 25-gauge Whitacre needle, with no complications or difficulties. Fifteen milligrams (3 ml) hyperbaric bupivacaine (Marcaïne®Rachianesthésie; AstraZeneca, Rueil-Ma-Imaison, France) without epinephrine was injected at the L3–L4 level. Ten minutes after the spinal injection, sensory block was measured at T6; surgery was then undertaken without adverse events. Hemodynamic variables remained stable throughout the procedure. The motor block reversed 3 or 4 h later, and the patient experienced no pain, except for the pain induced by the surgical procedure. The patient was discharged to his home that evening.
The next morning, he reported bowel and bladder incontinence. He was unaware of the moment he had to defecate or urinate. Results of the neurologic examination were normal, with no motor or sensory losses. Magnetic resonance imaging was performed and ruled out compression of the sacral nerve roots or spinal canal abnormalities. The bowel dysfunction resolved that day, and the bladder dysfunction resolved in 2 weeks.
This case could be classified as a cauda equina syndrome of limited severity because sensory or motor impairments were absent. Transient neurologic dysfunctions may occur after bupivacaine spinal anesthesia. 1–3In the aforementioned reports, as well in the current case, the cause of injury could not be found and therefore is likely to be related to anesthetic neurotoxicity.
In conclusion, this is one of the few reports of such a serious complication after “one-shot” spinal anesthesia in a young and healthy patient, with a dose of bupivacaine that is widely used in current clinical practice.